Introduction: Chemical leukoderma (CL) is an acquired depigmenting disorder caused by repeated exposure to chemical compounds. Thymol is a phenol derivative used as a preservative or antiseptic in many commercially available products. Here, we present the second reported case of CL caused by a thymol-containing compound. Case Presentation: A 48-year-old woman presented with a 4-month history of depigmentation of the nail folds of all ten fingers. This occurred after 1 month of twice-daily application of a thymol-containing compound intended for the removal of gel nails. No improvement was noted after the product was discontinued. There was no family history of vitiligo or other autoimmune disorders. On physical exam, depigmentation of all ten proximal and lateral nail folds was seen, with accentuation on Wood's lamp exam. Partial re-pigmentation was achieved after 32 treatments with 308-nm excimer laser. Discussion: A thorough history and physical exam are instrumental in differentiating CL from other causes of depigmentation. Avoidance of the offending agent is an essential part of management. It is important to note that many cosmetic products are not tightly regulated by the FDA. Excimer laser is an effective treatment for CL with a favorable side-effect profile.
ASJC Scopus subject areas